Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jun 1, 2018, 5:42 PM EDT for Steuben County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 1, 2018, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:45 PM EDT | FLOOD | Bath, NY | ABOUT 1 INCH OF WATER IN BASEMENTS IN THE BATH AREA. |
| Jun 1, 5:45 PM EDT | FLOOD | Bath, NY | WATER CROSSING ROADWAY (UNIONVILLE RD.) |
| Jun 1, 5:47 PM EDT | FLOOD | Cohocton, NY | FLOODING ON WILCOX STREET. |
| Jun 1, 5:50 PM EDT | FLOOD | Cohocton, NY | SEVERAL BASEMENTS AND STREETS FLOODED. OVER 2 INCHES OF RAIN FELL (ESTIMATED) IN A SHORT PERIOD OF TIME. |
| Jun 1, 5:50 PM EDT | FLOOD | Cohocton, NY | WATER FLOWING DOWN REYNOLDS CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
438
WGUS51 KBGM 012142
FFWBGM
NYC101-020045-
/O.NEW.KBGM.FF.W.0001.180601T2142Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
542 PM EDT FRI JUN 1 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
North central Steuben County in central New York...
* Until 845 PM EDT.
* At 541 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Bath, Wayland, Wheeler, Avoca, Cohocton, Savona, Rheims,
Prattsburg, Kanona and Perkinsville.
An additional 1 to 2 inches of locally heavy rain is possible
through 7 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
4255 7767 4258 7766
$$
JAB2 follow-up statements
174
WGUS71 KBGM 012310
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
710 PM EDT FRI JUN 1 2018
NYC101-020045-
/O.CON.KBGM.FF.W.0001.000000T0000Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
710 PM EDT FRI JUN 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTH CENTRAL STEUBEN COUNTY...
At 707 PM EDT, emergency management reported flash flooding in
several areas around Cohocton and Bath. Up to two and a half inches
of rain have already fallen in a very short amount of time. Flash
flooding is already occurring on small streams, culverts and over
some roads in the area. Runoff and stream rises will continue for
the next couple hours.
Some locations that will experience flooding include...
Bath, Wayland, Wheeler, Avoca, Cohocton, Savona, Rheims, Prattsburg,
Kanona and Perkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
4255 7767 4258 7766
$$
JAB692
WGUS71 KBGM 020052
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
852 PM EDT FRI JUN 1 2018
NYC101-020101-
/O.EXP.KBGM.FF.W.0001.000000T0000Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
852 PM EDT FRI JUN 1 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL STEUBEN COUNTY HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
4255 7767 4258 7766
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:07 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 1, 4:07 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 407 PM EDT Fri Jun 1 2018 .SYNOPSIS... It will be warm and humid with showers and thunderstorms likely, as a cold front passes this afternoon and evening. Locally heavy rainfall is possible. The weekend will be less humid but still unsettled with scattered showers, mainly from the Twin Tiers southward. Rain chances will be more areawide by Sunday night into Monday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 245 PM Update... Showers and thunderstorms have developed this afternoon and consolidated into a NE to SW line across the eastern Finger Lakes. This line will drop south through the area the rest of today. Intensity will be best during the daylight hours. Models show a decrease for NEPA. Movement has been slow. Rain has been heavy with flood advisories being issued. A moist unstable and warm airmass is over the area. Instability is high but wind shear and winds are light. PWATs are around 1.5". Cold front remains well northwest of the area over Lakes Erie and Ontario but should move through the area late this afternoon and early evening. A few showers will linger across mostly the southern areas late tonight. Severe thunderstorm chances are low but flash flooding is possible. Hourly rainfall rates over an inch. Temperatures in the 80s this afternoon will drop mostly into the low 60s late tonight. This mostly due to cold air advection at low levels. Skies will be cloudy to mostly cloudy. Saturday clouds and scattered showers linger across NEPA as the front stalls in southeast PA. Some humidity still exists but not as much as today. Chances finally diminish to almost nothing Saturday night as the short wave passes and the front drops further south. With the drier air highs mostly in the 70s Saturday and lows in the 50s Saturday night. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Low pressure will be forming near Norfolk,VA during the morning hours Sunday with another trough and area of low pressure approaching our region from the Great Lakes. This second low will move eastward through this period with the low along the coast tracking northeast. Both of these features will lead to moist southeast flow. Showers should be fairly widespread ahead of these features as well with the timing in the Sunday night and Monday morning timeframe. We should be able to squeeze out a decent Sunday with increasing clouds and highs in the 70's. The uncertainty in the forecast involves any clearing Monday afternoon and the resulting high temperature forecast. Right now a 5 SD spread is present with ensemble data with the 12Z GFS being a cold outlier damming the cold across the Catskills and keeping highs in the 40's. Models and ensembles which clear out the rain by Monday afternoon get highs into the 70's. For now, it looks like western portions of the area clear out in the Finger Lakes with the Poconos and southern Catskills seeing the showers linger longer with cold air damming potential. Lows to start Monday should be around 50 with quite the range in highs from the 50's to upper 60's. Total rainfall should range from a quarter to half inch on average. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Monday night through Wednesday night: A possible lull in more concentrated showers is possible Monday night. However, the trough of low pressure will continue to swing southeast through the region on Tuesday. Some additional showers should form ahead of this trough centered on the afternoon and evening hours Tuesday as lapse rates steepen some. A cooler pattern should continue with highs in the 60's after morning lows in the upper 40's and 50's through Wednesday night. Ensembles in general do not rule out the possibility lingering into Wednesday as well so will continue with a low chance in this period. Thursday through Friday: High pressure builds eastward into the region with more in the way of sunshine and warmer temperatures. Highs should get into the 70's with lows in the 50's. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... 130 pm Update... Showers and thunderstorms have started in the Finger Lakes and should affect SYR with MVFR conditions mostly due to heavy rain. A 2 to 3 hour period of MVFR is expected at all sites from north to south up to 00z in NY and 23 to 02z at AVP. Otherwise VFR with light southwest winds. Tonight a repeat of last night. Ceilings fall behind a cold front to IFR at ITH/BGM, fuel alternate MVFR RME/ELM/AVP and high end MVFR at SYR late tonight. IFR ceilings could be accompanied by MVFR vsbys. A NW wind will bring moist cool air off of Cayuga Lake into ITH late tonight causing lower conditions. Winds tonight light and variable or out of the NW. Saturday ceilings slowly rise with the best conditions in the north where drier air will be moving in. At 16z VFR at RME/SYR and high end MVFR for the rest of the sites. North winds at 7 to 10 kts. Outlook... Saturday afternoon through Sunday...VFR NY. possible ceiling restrictions/brief showers KAVP. Sunday night through Monday...Periods of showers and at times restrictions. Monday night through Tuesday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...MWG LONG TERM...MWG AVIATION...TAC
Hazardous weather outlook, Jun 1, 3:28 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 328 PM EDT Fri Jun 1 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-021930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 328 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon into evening. Some thunderstorms could produce heavy rain and perhaps isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report localized heavy rainfall amounts or flooding impacts should they occur this afternoon into evening.
In the hours before
Local storm report, Jun 1, 3:39 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 NNW BALDWINSVILLE 43.17N 76.34W
06/01/2018 ONONDAGA NY PUBLIC
1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF
&&
BJGSpecial weather statement, Jun 1, 3:42 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT FRI JUN 1 2018
NYZ022>025-012030-
Steuben-Chemung-Schuyler-Tompkins-
342 PM EDT FRI JUN 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHUYLER...NORTHWESTERN
CHEMUNG...EAST CENTRAL STEUBEN AND CENTRAL TOMPKINS COUNTIES...
At 341 PM EDT radar indicated strong thunderstorms were located
along a line extending from near Taughannock Falls to Sonora.
Movement was east at 20 mph.
Wind gusts up to 30 mph are possible with these storms along with
heavy downpours and lightning.
Locations impacted include...
Ithaca, Corning, Bath, Newfield, Cayuga Heights, Lansing, Enfield,
Campbell, Danby and Watkins Glen.
LAT...LON 4230 7738 4255 7665 4255 7659 4256 7661
4259 7654 4245 7625 4243 7626 4212 7703
TIME...MOT...LOC 1941Z 280DEG 16KT 4254 7655 4232 7719
MWGLocal storm report, Jun 1, 4:01 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG BALDWINSVILLE 43.16N 76.33W
06/01/2018 ONONDAGA NY SOCIAL MEDIA
MULTIPLE TREES DOWN AND POWER OUTAGES.
&&
BJGSpecial weather statement, Jun 1, 4:46 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT FRI JUN 1 2018
NYZ022-023-012130-
Steuben NY-Schuyler NY-
446 PM EDT FRI JUN 1 2018
...STRONG THUNDERSTORM WILL AFFECT...WESTERN SCHUYLER AND NORTHERN
STEUBEN COUNTIES UNTIL 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cohocton, or 12 miles northeast of Hornell,
moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bath, Urbana, Wayland, Hornby, Tyrone, Howard, Pulteney, Wheeler,
Wayne and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4258 7757 4258 7751 4252 7715 4249 7714
4251 7711 4249 7710 4249 7699 4246 7698
4246 7690 4229 7694 4228 7697 4220 7697
4241 7773
TIME...MOT...LOC 2045Z 283DEG 26KT 4245 7749
DABLocal storm report, Jun 1, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 2 NW THURSTON 42.23N 77.29W
06/01/2018 STEUBEN NY 911 CALL CENTER
TREES AND POWER LINES DOWN BLOCKING ROADWAY AT ROUTE 12
NEAR GRIFFIN RD.
&&
BJGLocal storm report, Jun 1, 5:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLOOD THURSTON 42.22N 77.27W
06/01/2018 STEUBEN NY 911 CALL CENTER
PORTIONS OF ROUTE 333 FLOODED OUT.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:22 PM EDT | Special Weather Statement | BGM | Seneca | 38 min |
| Jun 1, 1:46 PM EDT | Areal Flood Advisory | BGM | Seneca, Yates | 3 hr |
| Jun 1, 2:09 PM EDT | Areal Flood Advisory | BGM | Schuyler | 30 min |
| Jun 1, 2:17 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga | 3 hr |
| Jun 1, 2:36 PM EDT | Areal Flood Advisory | BGM | Schuyler, Seneca, Steuben, Yates | 3 hr |
| Jun 1, 2:50 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga | 3 hr |
| Jun 1, 3:20 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 2 more | 3 hr |
| Jun 1, 3:42 PM EDT | Special Weather Statement | BGM | Schuyler, Tompkins | 48 min |
| Jun 1, 4:06 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben | 3 hr |
| Jun 1, 4:25 PM EDT | Areal Flood Advisory | BGM | Chenango, Cortland, Madison, Oneida | 3 hr |
| Jun 1, 4:46 PM EDT | Special Weather Statement | BGM | Schuyler | 44 min |
| Jun 1, 4:55 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 50 min |
| Jun 1, 5:20 PM EDT | Areal Flood Advisory | BGM | Broome, Chemung, Tioga | 3 hr |
| Jun 1, 5:45 PM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Jun 1, 5:55 PM EDT | Areal Flood Advisory | BGM | Otsego | 2 hr |
| Jun 1, 5:57 PM EDT | Special Weather Statement | BGM | Schuyler, Yates | 63 min |
| Jun 1, 6:27 PM EDT | Areal Flood Advisory | BGM | Broome | 2 hr |
| Jun 1, 6:55 PM EDT | Special Weather Statement | BGM | Tompkins | 65 min |
| Jun 1, 7:06 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.